Tennessee, 2012

Hail in Tennessee, May 18, 2012

May 18, 2012 · NWS OHX · 2 events in 2 counties and zones

During the late afternoon hours on Friday, May 18th, a couple of thunderstorms reached strong thresholds, one over Bedford County and another over Rutherford County, both producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the late afternoon hours on Friday, May 18th, a couple of thunderstorms reached strong thresholds, one over Bedford County and another over Rutherford County, both producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 2:44 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 18, 2:44 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT FRI MAY 18 2012

.DISCUSSION...
SCT CONVECTION LOCATED ACROSS THE PLATEAU THIS AFTERNOON. ISOLATED
ACTIVITY IS DEVELOPING ACROSS MAINLY THE SOUTHERN HALF OF MIDDLE
TN AS WELL. TEMPS ARE PUSHING THROUGH THE LOWER TO MID 80S AND AS
IT CONTINUES TO WARM UP...ADDITIONAL ISOLATED ACTIVITY IS
EXPECTED...WITH SCT ACTIVITY CONTINUING ALONG THE PLATEAU.

UPPER TROUGH STILL EXTENDS SE-NW FROM SRN GA NORTHEASTWARD. AT THE
SFC...WEAK SFC TROUGH REMAINS ACROSS FAR NORTHERN MIDDLE TN.

WILL AGAIN SEE ISOL/SCT CONVECTION PERSIST INTO EARLY TO MID
EVENING. THE PATTERN DOES NOT CHANGE MUCH ON SAT AND SUN. THUS...THE
ISOLATED AFT AND EVE CONVECTION WILL REMAIN. CAP STRENGTHS BOTH
AFTERNOON WILL AGAIN DROP DOWN TO LOW VALUES AS UPPER IMPULSES
CONTINUE TO RESIDE WITHIN THE NORTHEASTERLY MID/UPPER LEVEL FLOW.

NEG TOVER VALUES FOR TONIGHT ARE CURRENTLY INDICATED ACROSS THE
PLATEAU. THUS...WILL CONTINUE WITH PATCHY FOG LATE.

FOR THE NEAR TERM TEMPS... WILL GENERALLY BE GOING ABOVE THE MAV BY
A DEGREE OR TWO. A SLIGHT WARMING TREND IS EXPECTED FROM SATURDAY TO
SUNDAY AS A SW-NE RIDGE AXIS MOVES OVER THE AREA AND THE MRH LEVELS
DROP SLIGHTLY.

IN THE EXT FCST...AFOREMENTIONED RIDGE AXIS WILL GIVE WAY TO AN
APPROACHING SHORTWAVE ON SUNDAY NIGHT AND MONDAY. ASSOCIATED SFC
TROUGHING IS RATHER WEAK AND THEREFORE...EXPECTED PRECIP AMOUNTS
STILL APPEAR TO RANGE FROM .25 TO .50 INCHES. WILL CARRY 30-40 POPS
FOR NOW WITH THE RAIN CHANCES ENDING ON TUESDAY. WED THROUGH FRIDAY
WILL FEATURE THE RETURN OF STRONGER UPPER LEVEL RIDGING. TEMPS WILL
APPROACH 10 DEGREES ABOVE NORMAL FOR LATE MAY BY THE END OF NEXT
WEEK.

AGAINST THE MEX GUIDANCE...WILL DEVIATE SLIGHTLY FOR THE LAST HALF
OF THE EXTENDED AND GO OVER BY A DEGREE OR SO. THE EURO MODEL IS IN
FAVOR OF THE STRONG RIDGING FOR LATE WEEK. MEANWHILE...THE MEX
NUMBERS TEND TO DRIFT BACK TOWARD CLIMO.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  87  62  88 /  05  10  05  10
CLARKSVILLE    62  88  60  88 /  05  10  05  10
CROSSVILLE     56  81  55  82 /  20  10  05  20
COLUMBIA       63  87  62  88 /  05  20  05  05
LAWRENCEBURG   61  87  60  88 /  10  20  05  05
WAVERLY        62  88  61  88 /  05  20  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 18, 4:07 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT FRI MAY 18 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THESE STORMS MAY BECOME STRONG WITH SMALL HAIL. DUE TO
THEIR SLOW MOVEMENT, LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 18, 3:01 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT FRI MAY 18 2012

TNZ056>058-182145-
HICKMAN-LEWIS-PERRY-
401 PM CDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND PERRY
COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HOHENWALD...MOVING NORTHWEST AT
10 MPH.

THIS STORM WILL BE NEAR...
  LINDEN BY 440 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3569 8800 3584 8776 3557 8754 3547 8769
      3549 8773 3549 8775

SHAMBURGER

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bedford

When
May 18, 4:50 PM CST
Where
Bedford County, 1.74 mi SSW of Fairfield
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
35.547, -86.311

Hail, Rutherford

When
May 18, 5:05 PM CST
Where
Rutherford County, 3.01 mi SSW of Blackman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.841, -86.545

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375344, 375345.